The Aword

  • Increase font size
  • Default font size
  • Decrease font size

Step 3:Following "Doctors Orders"

E-mail Print PDF



If you have gone through steps 1 and 2, then you should feel comfortable with step 3. (It's a matter of trust, after all, and acceptance that the doctor may need to give you treatment that seems to make you worse not better: trust that he/she is doing the right thing.)

It is a good idea to get into the habit of always using one particular pharmacy to get your prescriptions: that way there is less likelihood of mistakes or of queries about ?controlled drugs' like morphine which have to be kept on a special register.

Once you have decided to take a treatment, you should try to comply with the doctor's instructions. Don't be tempted to stop and start treatment, or take a bit less than the dose one day but make up for it the next by taking more!

If side-effects are bothering you, tell your doctor, who may be able to reassure you that they will decrease after a few days, or suggest a better alternative.

If the timing of the dose is a problem, discuss this with your doctor and see if altering it can help. Take painkillers on a regular, round-the-clock basis rather than when the pain hits: this will ensure a much better pain control and fewer side-effects after the first couple of weeks.

Don't worry about addiction to narcotic drugs for pain relief, but do consider the high and rapid rate of addiction to hypnotic drugs (sleeping tablets) and anti-anxiety drugs (like Valium).

Self-medication with out-of-date prescribed medicine is not a good idea and of course, you should never take other peoples' medication.

Give the new medication a chance to work: usually at least 2 weeks and sometimes up to 3 months.

Don't suddenly stop any medicine. If you are stopping, many medicines are best tailed off gradually.

Drug allergies are uncommon. Usually they result from drugs such as antibiotics. An allergic reaction typically involves an itchy, blotchy rash and maybe swelling around the eyes. You should seek immediate medical attention and not take any more tablets.

However, in the majority of cases, the reaction is not serious and is easily treated.

Nausea/vomiting and diarrhoea do not necessarily mean an allergic reaction. Often patients will say they are allergic to a drug because they experienced unpleasant side-effects. This is not really an allergy in most cases. If you have problems with a drug, tell your doctor exactly what the symptoms.

Don't forget that pharmacists are usually extremely helpful in answering any queries if you can't get an appointment with the doctor. You should also check with the pharmacist before taking any "over the counter" preparations, in case they interact with your prescribed medication.


Herbs, contrary to popular opinion, are no less dangerous than any other medicine, even if they are "natural": herbs can have serious adverse effects and can interact with your prescribed medication.


Whilst these type of treatments may be of significant help in reducing your symptoms, you should always check with your doctor that it is OK to undertake them.

You should always make sure to check up on the practitioner's credentials, and using word-of-mouth is probably the best method of ensuring a competent practitioner.

You will need to tell the practitioner about your condition and the medication that you are currently taking (if you are on a lot of different ones, it might be wise to note them down beforehand)